Case: Psychiatric service is consulted for a 74 year old male patient in ICU with resistant delirium, not amenable to any pharmacology or non-pharmacology interventions. Psychiatric resident on call wrote orders for "olanzapine-LAI" (LAI = Long Acting Injectable). After receiving ordered drug, patient symptoms worsens with more confusion, disorientation, periods of excessive sedation, and patient start manifestation of extrapyramidal symptoms. Psychiatric attending was called and he diagnosed patient with "Postinjection delirium sedation syndrome" (PDSS)?
LAI anti-psychotics are not getting used with more frequency. Though rare, but they may present with undesirable effect of PDSS which can equally be frightening to house-staff and nurses at workplace. Before ordering and administrating LAIs, it should be known that providers, institutions, and pharmacies need to be registered and receive proper in-service for its dispension. Moreover, it is required to observe patient on one to one basis (1:1) for at least three hours after dispension of each dose. So far 6 antipsychotics have been approved for LAI forms. Probable cause of PDSS is extreme peak level of drug in the first hour of administration.
1. Citrome L. Olanzapine pamoate: a stick in time? A review of the efficacy and safety profile of a new depot formulation of a second-generation antipsychotic. Int J Clin Pract 2009; 63:140.
2. Detke HC, McDonnell DP, Brunner E, et al. Post-injection delirium/sedation syndrome in patients with schizophrenia treated with olanzapine long-acting injection, I: analysis of cases. BMC Psychiatry 2010; 10:43.